Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
can i stop taking blood thiner medicine ( clopidogrel )
avatar
moutaz2011 posted:
Hi, i had a heart attack 8 years ago, and since that i,m treated with blood thiner medicine ( clopidogrel 75 mg ) is it possible to stop taking that medicine? as it cause me some troubles like feeling tired beside some problems in my stomach,
and it's preventing me from eating the grean leaves vegetables, pls. advise me f there is an alternative to this medicine.

Thank you
Was this Helpful?
1 of 1 found this helpful
Reply
 
avatar
cardiostarusa1 responded:
Hi:

"Is it possible to stop taking that medicine?"

In general only here, and on an individualized case-by-case basis, some patients have to take (regardless whether a heart attack occurred or not) the anti-platelet drug Plavix indefinitely, while others only for a limited amount of time, as directed by his/her doctor.

Unlike the so-called "blood thinner" drug Coumadin (anticoagulant, which can interact with some green leafy veggies), Plavix is an anti-platelet drug, which prevents platelets (a component of blood) from clumping together and causing a blood clot (thrombosis). Platelets (thrombocytes), manufactured in the bone marrow, are small cells in the bloodstream that are part of the blood clotting process.

Though it has a different mechanism of action, aspirin-alone may be applicable in some cases, and usually continues indefinitely after Plavix is stopped.

Bottom line: You can always seek, in-person, a second or third professional medical opinion to see if you really need to stay on this drug or not.

Most important, communicate/interact well with your doctor(s).

Best of luck down the road of life.

Take care,

CardioStar*

WebMD member (since 8/99)




-

-

Quote!

Be a questioning patient. Talk to your doctor and ask questions. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society

.

It's your future......be there.


. .


WebMD/WebMD Health Exchanges DOES NOT provide medical advice, diagnosis, or treatment.

WebMD DOES NOT endorse any specific product, service, or treatment.

 
avatar
James Beckerman, MD, FACC responded:
There is currently no consensus that people should be taking plavix in addition to aspirin 8 years after a heart attack. I would definitely discuss with your doctors.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Nix Grapefruit & Statin DrugsExpert
Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
Was this Helpful?
13 of 15 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center